Alert archive / New York / Wind Advisories in 2020

Wind Advisory 16, NWS New York, NY

December 5, 2020Suffolk County, New York

NWS New York, NY issued this wind advisory at Dec 5, 2020, 3:45 AM EST for Suffolk County, New York. It took effect at Dec 5, 2020, 10:00 AM EST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 5, 2020, 3:45 AM EST (08:45 UTC)
In effect from
Dec 5, 2020, 10:00 AM EST
Expired
Dec 5, 2020, 3:19 PM EST
In force
5 hr
Issued by
NWS New York, NY

County Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 17 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 8.8 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2020-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2020-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

639 
WWUS71 KOKX 050845
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service Upton NY
345 AM EST Sat Dec 5 2020

NYZ078>081-051645-
/O.NEW.KOKX.WI.Y.0016.201205T1500Z-201206T0500Z/
Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk-
Southeastern Suffolk-
345 AM EST Sat Dec 5 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT
EST TONIGHT...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northwestern Suffolk, Northeastern Suffolk, 
  Southwestern Suffolk and Southeastern Suffolk Counties.

* WHEN...From 10 AM this morning to midnight EST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
086 
WWUS71 KOKX 051044
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service Upton NY
544 AM EST Sat Dec 5 2020

NYZ078>081-060500-
/O.CON.KOKX.WI.Y.0016.201205T1500Z-201206T0500Z/
Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk-
Southeastern Suffolk-
544 AM EST Sat Dec 5 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
MIDNIGHT EST TONIGHT...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northwestern Suffolk, Northeastern Suffolk, 
  Southeastern Suffolk and Southwestern Suffolk Counties.

* WHEN...From 10 AM this morning to midnight EST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
654 
WWUS71 KOKX 052019
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service Upton NY
319 PM EST Sat Dec 5 2020

NYZ078>081-052130-
/O.CAN.KOKX.WI.Y.0016.000000T0000Z-201206T0500Z/
Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk-
Southeastern Suffolk-
319 PM EST Sat Dec 5 2020

...WIND ADVISORY IS CANCELLED...

Gusty winds 35 to 40 mph are possible late this afternoon into 
early this evening. However, winds reaching advisory levels are no
longer anticipated. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this wind advisory went out at Dec 5, 1:09 AM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Dec 5, 1:09 AM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service New York NY
109 AM EST Sat Dec 5 2020

.SYNOPSIS...
Developing low pressure will rapidly develop into Saturday and
move to the south and east of the area. The low gradually
weakens as it moves into the Canadian Maritimes Sunday into
early next week. Meanwhile, in the local region, high pressure
stays west of the region until midweek with the high pressure
then moving across but with its center south of the region. The
high pressure will slowly move eastward mid to late week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
The fcst is on track for tngt. As the vertical forcing
increases overnight in the form of warm air advection and
overrunning, a more steady rain will encompass much of the area
tonight ahead of a vigorous mid- level shortwave that is
approaching the area from the southwest. Models show some
coherence with relatively heavier rain towards SE Connecticut
and Eastern Long Island and put moderate rain in the weather
grids towards daybreak in these locations.

Surface low pressure will develop this evening ahead of this
shortwave and eject off the Delmarva. Once the surface low
pressure moves over the Atlantic, strong upper level divergence
from the left exit region of the southern jet and the right
entrance region of the northern jet will allow this surface low
pressure system to rapidly strengthen as the shortwave phases
with the longwave trough off the coast.

A shield of precipitation will develop on the northwest side of
this rapidly developing low and with temperatures in the low 40s
region-wide, this will fall in the form of rain, some of which
will become moderate to potentially heavy toward daybreak.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
By daybreak the low pressure is positioned south of Long Island
and is moving to the northeast as it deepens. Winds will pick
up from the northeast fairly quickly into the morning with gusts
upwards of 30 mph inland and 40mph along the coastline. The
main impacts of this coastal system will be in the form of a
steady drenching rain and gusty winds. The greatest impact will
be felt across eastern Long Island and southeastern
Connecticut, which is also generally where rain could be heavy
at times.

The system will be positioned to the east by midday allowing for
the winds to back out of the north. This will allow for cold
air to advect into the region. There is still some uncertainty
as to the exact track of the low and especially the development
of an expected frontogenetically forced band of heavy
precipitation on the northwest side. Temperatures will drop
steadily through the late morning and early afternoon.

There is a chance that part of central and eastern CT see a
period of rain mixing with and possibly changing over to snow.
The timing and placement of this will be dependent on where the
deformation band on the northwest side of the system develops
and it's intensity as the changeover to snow would be due to
dynamic cooling of the column in heavy precipitation. This would
mean a chance for a period of heavy snow (possibly on the order
of 1 in/hr rates) with surface temperatures in the middle 30s,
though it bears repeating that this changeover to snow and
positioning if and when it happens remains uncertain.

Total precipitation amounts will range anywhere from 2-3 inches
in eastern areas to less than an inch in areas to the northwest.
THe NYC metro will see anywhere from 1-1.5 inches of rain.

Most of the precip ends by midday with drying conditions behind
the departing low. Temperatures during the night will be in the
upper 20s and 30s with a brisk NW wind.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Strong upper level jet will be staying south of the region Sunday
through early next week. More of a zonal upper level jet moves in
over the area for mid to late next week.

At the surface, low pressure will gradually fill in and weaken as it
moves into the Canadian Maritimes Sunday into early next week. A
trailing cold front extending southward into the Atlantic well east
of the region will have another low develop along it Monday through
Tuesday well out into the Atlantic.

The aforementioned synoptic features will keep high pressure west of
the region Sunday into early next week with a persistent NW flow.
This will be still gusty Sunday due to a steep pressure gradient but
the pressure gradient will gradually weaken Sunday night into
Monday. The pressure gradient briefly tightens again as the low well
out into the Atlantic passes by Tuesday into Tuesday night.
Relatively speaking, highest gusts forecast in the long term will be
Sunday with gusts in the 30 to 35 mph range.

From mid to late next week, high pressure moves in from the west but
its center will be in the Southeast US. A quick moving low
approaches next Friday from the Great Lakes with some possible
precipitation for next Friday night. Other than that, it is a dry
forecast for the long term.

Regarding temperatures, they will be colder than normal Sunday
through early next week with the persistent NW flow helping with
cold air advection. The airmass will begin to moderate midweek with
a return to near normal temperatures for Thursday and Friday next
week.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Low pressure tracks from near the Delmarva this mrng, to near
Nantucket this aftn, then into the Gulf of ME tngt.

Rain will increase in intensity thru the early mrng hours, with MVFR
and IFR developing. Periods of hvy rain likely this mrng. The rain
may mix with or change to snow during the day for terminals N of the
NYC arpts. The pcpn ends from west to east by 20-23Z, becoming VFR
tngt.

Light and vrb winds become northerly this mrng, quickly ramping up
towards 12z and increasing thru the day. Winds back to the NW around
18Z with gusts at least 30 to 35kt. Winds remain gusty tngt.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Peak wind gusts today could be 10kt higher than indicated in the
TAFs. Rain expected to change to snow by this aftn in some areas,
especially KSWF, KHPN, KBDR, and KGON. Some minor accums possible
depending on the exact track of the system.

.OUTLOOK FOR 06Z SUNDAY THROUGH WEDNESDAY...
.Late Saturday night...VFR. NW gusts 20-30kt.
.Sunday...VFR. NW wind G20-25 kt.
.Monday-Wednesday...VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
Winds will be light tonight ahead of a developing low pressure
system. Below SCA conditions for the waters except for the ocean
where seas are . A gale warning then goes into effect for all
the waters beginning Saturday morning and continuing through
Saturday night as low pressure deepens rapidly and tracks near
Cape Cod. Conditions will ramp up very quickly during Saturday
morning.

Wind gusts forecast to be well within SCA range for Sunday for all
waters and most waters for Sunday night. Thereafter, wind gusts are
mainly below SCA criteria except for ocean on Tuesday and Tuesday
night with potential for 25 kt gusts. Wednesday forecast wind gusts
are mainly below SCA criteria. In terms of seas, ocean will be
elevated in SCA range of 5 to 7 feet mostly Sunday into Sunday
night. Below SCA seas are forecast thereafter for early to mid next
week.

&&

.HYDROLOGY...
From NYC and points east 1 to 2 inches of rain is expected,
with lesser amounts west tonight through Saturday evening. The
heaviest rainfall is expected Saturday morning. Minor urban and
poor drainage flooding is possible. At this time minor flooding
along quick responding streams and already swollen larger stem
rivers is not expected, but if the storm tracks further west
which would bring in higher rainfall amounts then minor flooding
would be a possibility.

Dry conditions forecast Sunday through next Friday.

&&

.TIDES/COASTAL FLOODING...
Wave action from strong northerly winds could cause minor coastal
flooding and minor beach erosion around the times of high tide
late Saturday morning through Saturday afternoon. This would be
for the north shore of Long Island as well as the South Shore
Bays of Long Island and the South Fork of Long Island.
Inundation of water is likely to remain below 0.5 feet.

The combination of low astronomical tides and fast storm
movement will help limit the overall potential for coastal
flooding.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Gale Warning from 6 AM this morning to 6 AM EST Sunday for
     ANZ330-335-338-340-345-350-353-355.
     Small Craft Advisory until 6 AM EST early this morning for
     ANZ350-353-355.

&&

SYNOPSIS...JM/MW
NEAR TERM...
SHORT TERM...MW
LONG TERM...JM
AVIATION...JE
MARINE...JM/MW
HYDROLOGY...JM/MW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Dec 4, 4:26 PM EST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
426 PM EST Fri Dec 4 2020

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-052130-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
426 PM EST Fri Dec 4 2020

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Deepening low pressure is expected to pass south of Long Island
Saturday, and east of Cape Cod early Saturday night. The storm will
produce locally heavy rain at the onset, which could produce minor
urban and poor drainage flooding, and potentially minor flooding
along a few quick responding streams and already swollen rivers.

As the storm intensifies and tracks east of the area, the rain may
end as a period of wet snow in portions of central and eastern
Connecticut before ending with only minor accumulation expected. In
addition to the heavy precipitation, strong northeast winds will gust
to 35 to 45 mph at times, especially along the coast Saturday and
Saturday evening. This will also present the potential for minor
coastal impacts with the Saturday morning high tides.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please safely report significant
weather conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-052130-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
426 PM EST Fri Dec 4 2020

...GALE WARNING IN EFFECT FROM 6 AM SATURDAY TO 6 AM EST SUNDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

Nearby

Wind Advisories in New York, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.